Vermont, 2009

Flash Flood and Heavy Rain in Vermont, August 21, 2009

August 21, 2009 · NWS BTV · 3 events in 3 counties and zones

A mid-atmospheric disturbance moved across a very warm and humid air mass located across much of Vermont during the afternoon of August 21st. |Some of these showers were accompanied by very heavy rainfall rates of over 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-atmospheric disturbance moved across a very warm and humid air mass located across much of Vermont during the afternoon of August 21st. Numerous showers and scattered thunderstorms developed and moved across southern and central Vermont.|Some of these showers were accompanied by very heavy rainfall rates of over 2 inches per hour.

Flash flooding occurred in and around the town of Chelsea with numerous road washouts. Urban and poor drainage flooding was reported in downtown Rutland in a reoccurring trouble spot and there was some minor flooding of Route 103 in Ludlow along with a partially eroded dirt driveway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 21, 10:25 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 21, 10:25 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1125 AM EDT FRI AUG 21 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE EAST FROM THE GREAT LAKES REGION
TODAY AND THEN SLOW DOWN AND STALL OVER THE NORTH COUNTRY LATE
THIS AFTERNOON AND TONIGHT. THIS FRONT WILL REMAIN STALLED OVER
THE AREA THROUGH EARLY SUNDAY...AS HURRICANE BILL PASSES WELL
EAST OF CAPE COD SUNDAY MORNING. THIS STALLED FRONTAL SYSTEM HAS
THE POTENTIAL TO BRING SOME LOCALLY HEAVY RAIN LATE FRIDAY
AFTERNOON THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1125 AM EDT FRIDAY...HAVE ALREADY SENT OUT UPDATED ZONES
DUE TO ISSUANCE OF SEVERE THUNDERSTORM WATCH 726 WHICH IS IN
EFFECT UNTIL 7 PM EDT FOR MOST OF VERMONT. ALSO...DELETED
REFERENCES TO THIS MORNING FROM THE PREVIOUS ZONE FORECAST. PLENTY
OF MOISTURE AROUND THE REGION THIS MORNING WITH DEW POINTS IN THE
LOWER 70S. 12Z ALBANY UPPER AIR SOUNDING HAS PRECIPITABLE WATER
VALUES OF 2.1 INCHES. SO ANY SHOWERS AND THUNDERSTORMS COULD
PRODUCE SOME LOCALLY HEAVY RAINFALL TODAY.

FRONT WILL NOT ACTUALLY CROSS THE FORECAST AREA TODAY...BUT WILL
STALL OUT OVER THE AREA OR JUST TO THE WEST. THIS WILL KEEP US IN
THE STICKY UNCOMFORTABLE AIR MASS INTO TONIGHT. HEAVY RAINFALL IS
POSSIBLE WITH ANY CONVECTION THAT WE HAVE TODAY AS PWATS ARE OVER
2 ACROSS THE AREA. MODELS HAVE BEEN POINTING TO THAT FOR A FEW
DAYS AND THE ALY 00Z RAOB SHOWS THAT IT HAS BECOME REALITY.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 425 AM EDT FRIDAY...COLD FRONT WILL REMAIN STALLED OVER THE
REGION THROUGH SATURDAY EVENING. AS HURRICANE BILL MOVES NORTH
AND THEN NORTHEAST IT WILL CROSS JUST OUTSIDE OF THE BENCHMARK ON
SUNDAY MORNING. THE TRACK OF BILL WILL KEEP THE FRONT STALLED
OVER THE REGION...ALLOWING FOR AN EXTENDED PERIOD OF RAINFALL.
UPPER LEVEL LOW AND SURFACE LOW WILL BOTH BE STUCK OVER THE
CENTRAL GREAT LAKES REGION. THREAT FOR LOCALLY HEAVY RAINFALL
WILL CONTINUE THROUGH THE WEEKEND WITH PWAT VALUES WELL OVER TWO
INCHES AND FRONT STALLED OVER THE AREA. AS HURRICANE BILL GETS
CLOSER TO THE REGION MORE TROPICAL MOIST AIR WILL STREAM INTO THE
REGION PROVIDING EVEN MORE MOISTURE TO THE REGION. RIGHT NOW
LOOKS LIKE MOST OF THE RAINFALL WILL BE ACROSS OUR VERMONT ZONES
TONIGHT AND SATURDAY. A FLOOD OR FLASH FLOOD WATCH MAY BE
NECESSARY FOR THIS TIME PERIOD. DID NOT WANT TO ISSUE THE WATCH
YET...BECAUSE THERE IS STILL SOME UNCERTAINTY WITH STRENGTH AND
TRACK OF BILL WHICH WILL DIRECTLY IMPACT WHERE THE FRONT WILL
STALL AND WHERE THE HEAVIEST RAIN WILL FALL. MAIN STEM RIVERS ARE
RUNNING LOW AT THIS TIME...BUT THERE WILL STILL BE A THREAT FOR
FLOODING OF SMALLER CREEKS AND RIVERS AS WELL AS LOCALIZED FLASH
FLOODING. HAVE INCLUDED MENTION OF GUSTY WINDS WITH THUNDERSTORMS
OVERNIGHT AND HEAVY RAIN TONIGHT AND TOMORROW WITH THUNDERSTORMS.
HURRICANE BILL SHOULD BE MOVING AWAY FROM THE AREA BY SUNDAY
MORNING AND FRONT WILL ALSO FINALLY MOVE EAST AND AWAY FROM THE
AREA. THERE WILL BE SOME LINGERING SHOWERS ACROSS THE AREA AS
SHORTWAVE PUSHES THROUGH WITH DEPARTING UPPER TROF. COOLER AIR
WILL BE IN PLACE ACROSS THE REGION FOLLOWING DEPARTING COLD FRONT
AND TEMPERATURES WILL BE BACK CLOSER TO NORMAL AGAIN.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 429 AM EDT FRIDAY...UPPER LEVEL TROUGH WILL PASS OVER THE
NORTH COUNTRY SUNDAY. WHILE THE WEEKENDS PRIMARY RAIN EVENT WILL BE
OVER...CANNOT RULE OUT POTENTIAL FOR CONTINUED SHOWERS THROUGH
SUNDAY...ESPECIALLY IN THE NORTH. RIDGE BUILDS IN FOR MONDAY
THROUGH TUE. DRY NORTHWEST FLOW WILL TAKE OVER FOR MONDAY WITH
TEMPS SLIGHTLY BELOW NORMAL...THEN SW SFC FLOW WILL RAISE TEMPS
BACK INTO THE 80S TUE. A COLD FRONT WILL MOVE THROUGH THE REGION FROM
THE NW WEDNESDAY AFTERNOON AND EVENING BRINGING A CHANCE OF
SHOWERS...THOUGH PRECIPITATION AMOUNTS SHOULD BE LIGHT. COOL DRY
WEATHER WILL ROUND OUT THE END OF THE WORK WEEK...WITH MIN TEMPS
IN THE UPPER 40S TO LOWER 50S THURSDAY NIGHT FRIDAY MORNING.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THROUGH 12Z SATURDAY...A FEW SHOWERS MAINLY IN CPV...ENDING WITHIN
THE HOUR. BR AT ALL SITES WILL THIN BY 14Z...AND ANY MVFR WILL
BECOME VFR VIS BY THEN. SHOWERS ALREADY DEVELOPING W AND SW OF THE
AREA. HAVE BROUGHT IN VCSH WITH CB AROUND 17Z...WITH BEST POTENTIAL
FOR TS AROUND AND AFTER 20Z. TS THREAT SHOULD DIMINISH BY 03Z AT
SLK ADN MSS...WITH BR DEVELOPING AFTER 05Z AND LOWERING TO FG AT
SLK AROUND 08Z. SHRA AND TS WILL CONTINUE THROUGH MUCH OF THE
NIGHT IN VT DUE TO STALLED FRONT...ESPECIALLY IN MPV AND RUT.

12Z SATURDAY THROUGH TUESDAY... PERIODS OF MVFR TO IFR CONDITIONS
POSSIBLE IN HEAVIER SHOWERS/STORMS FRI NIGHT THRU SAT...ESPECIALLY
AT SLK/MPV/RUT...AND BTV. IMPROVING CONDITIONS EXPECTED SUNDAY AND
MONDAY WITH VFR CONDITIONS...WITH VLIFR IN FOG AT SLK/MPV
SUNDAY/MONDAY MORNINGS. VFR TUESDAY.

&&

.HYDROLOGY...
THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL THIS AFTERNOON
WITH MORE WIDESPREAD RAIN TONIGHT THROUGH SATURDAY.

A SLOW MOVING COLD FRONT WILL APPROACH THE NORTH COUNTRY FROM THE
WEST TODAY...INCREASING THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS...WITH LOCALLY HEAVY RAIN IN THE AFTERNOON AND
EVENING. BEST POTENTIAL FOR HEAVY RAIN AND RIVER RISES WILL BE
TONIGHT AND SATURDAY... MAINLY OVER VERMONT AND ESSEX COUNTY NEW
YORK. THE TRACK OF HURRICANE BILL LOOKS TO STALL THE COLD FRONT
SOMEWHERE EITHER OVER OR JUST WEST OF THE FORECAST AREA TONIGHT.
IT IS LIKELY THE AXIS OF HEAVIEST PRECIPITATION WILL FALL JUST
AHEAD OF THIS FRONT...AND WITH THE FRONT STALLED TRAINING IS
POSSIBLE. PRECIPITABLE WATER IS ABOUT TWICE THE NORM...OVER 2
INCHES. WITH TRAINING... PRECIPITATION AMOUNTS OF 1-4 INCHES ARE
POSSIBLE...BUT THIS WILL BE OVER A PROLONGED DURATION. SINCE AREA
STREAMS ARE RUNNING BELOW SEASONAL NORMS...3 AND 6 HR FFG IS
HIGH...ABOUT 3.5-4 INCHES ACROSS THE FORECAST AREA. 1 HR FFG IS
ABOUT 2.5 INCHES.

BECAUSE THERE IS STILL UNCERTAINTY WITH STRENGTH AND TRACK OF
BILL...WHICH WILL DIRECTLY IMPACT WHERE THE FRONT WILL STALL AND
WHERE THE HEAVIEST RAIN WILL FALL...HAVE HELD OFF ISSUANCE OF
FLOOD WATCH FOR THE THE MOMENT.

&&

.EQUIPMENT...
THE KCXX RADAR HAS BEEN FIXED AND IS BACK TO NORMAL CALIBRATION
LEVELS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...NEILES
NEAR TERM...NEILES
SHORT TERM...NEILES
LONG TERM...AMF/TABER
AVIATION...AMF/TABER
HYDROLOGY...WFO BTV
EQUIPMENT...WFO BTV
Hazardous weather outlook, Aug 21, 10:28 AM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1128 AM EDT FRI AUG 21 2009

NYZ026>031-034-035-087-VTZ001>004-016-221530-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-EASTERN FRANKLIN-
1128 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL APPROACH THE AREA TODAY AND STALL OUT JUST TO
THE WEST OF THE FORECAST AREA. THERE IS A SLIGHT CHANCE FOR
SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN THREAT WILL BE
GUSTY WINDS AND HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS.
CLOUDS ACROSS THE AREA THIS MORNING MAY INHIBIT INSTABILITY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL REMAIN STALLED OVER THE AREA THROUGH EARLY
SUNDAY MORNING. THERE WILL BE A THREAT FOR HEAVY RAINFALL WHERE
THE MOST PERSISTENT RAIN FALLS THROUGH THE WEEKEND. AT THIS TIME
IT LOOKS LIKE THE AXIS OF HEAVIEST RAIN WILL BE ACROSS SOUTH
CENTRAL VERMONT. SOME LOCALIZED FLASH FLOODING IS POSSIBLE ALONG
AND NEAR THE STALLED FRONTAL SYSTEM. SOME UNCERTAINTY STILL
EXISTS WITH EXACT POSITIONING OF STALLED FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VTZ005>012-017>019-221530-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
1128 AM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL REMAIN STALLED OVER THE AREA THROUGH EARLY
SUNDAY MORNING. THERE WILL BE A THREAT FOR HEAVY RAINFALL WHERE
THE MOST PERSISTENT RAIN FALLS THROUGH THE WEEKEND. AT THIS TIME
IT LOOKS LIKE THE AXIS OF HEAVIEST RAIN WILL BE ACROSS SOUTH
CENTRAL VERMONT. SOME LOCALIZED FLASH FLOODING IS POSSIBLE ALONG
AND NEAR THE STALLED FRONTAL SYSTEM. SOME UNCERTAINTY STILL
EXISTS WITH EXACT POSITIONING OF STALLED FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Aug 21, 9:36 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1036 AM EDT FRI AUG 21 2009

NYZ026>031-034-035-087-VTZ001>012-016>019-211800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1036 AM EDT FRI AUG 21 2009

...STRONG TO ISOLATED SEVERE STORMS EXPECTED TODAY ALONG WITH
HEAVY DOWNPOURS...

A SURFACE COLD FRONT INTERACTING WITH A VERY MOIST AND UNSTABLE
AIRMASS WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE NORTH COUNTRY TODAY. THESE STORMS WILL BE CAPABLE OF PRODUCING
ISOLATED DAMAGING THUNDERSTORM WIND GUSTS TO 60 MPH. THE PRIMARY
FOCUS FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE ALONG
AND EAST OF THE CHAMPLAIN VALLEY...INCLUDING MUCH OF EASTERN AND
SOUTHERN VERMONT.

IN ADDITION...VERY HEAVY DOWNPOURS WILL ACCOMPANY THESE SHOWERS AND
THUNDERSTORMS...WHICH WILL BE CAPABLE OF PRODUCING 1 TO 3 INCHES
OF RAINFALL IN A VERY SHORT PERIOD OF TIME. THIS HEAVY RAINFALL
WILL CAUSE SHARP RISES ON LOCAL STREAMS AND RIVERS...ALONG WITH
MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.
Special weather statement, Aug 21, 10:40 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1140 AM EDT FRI AUG 21 2009

VTZ009>012-018-019-211645-
EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WESTERN ADDISON VT-
WESTERN RUTLAND VT-WINDSOR VT-
1140 AM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS WILL DEVELOP ACROSS
ADDISON...ORANGE...RUTLAND AND WINDSOR COUNTIES THROUGH 1 PM...

AT 1137 AM EDT...A DEVELOPING CLUSTER OF THUNDERSTORMS WERE LOCATED
ACROSS CENTRAL RUTLAND COUNTY...AND MOVE NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR PROCTOR AROUND 1145 AM...CHITTENDEN AROUND
NOON...GIFFORD WOODS STATE PARK AROUND 1215 PM...PITTSFIELD AROUND
1230 PM AND ROCHESTER AROUND 1245 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY
EVENING FOR VERMONT.

LAT...LON 4410 7301 4383 7238 4347 7305 4363 7326
Special weather statement, Aug 21, 12:03 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
103 PM EDT FRI AUG 21 2009

VTZ007-008-010-012-211800-
CALEDONIA VT-ORANGE VT-WASHINGTON VT-WINDSOR VT-
103 PM EDT FRI AUG 21 2009

...A STRONG THUNDERSTORM WILL AFFECT CALEDONIA...ORANGE...WASHINGTON
AND WINDSOR COUNTIES...

AT 103 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RANDOLPH
CENTER...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR EAST BROOKFIELD AROUND 115 PM...WASHINGTON
AROUND 130 PM...WEST TOPSHAM AROUND 145 PM AND GROTON AROUND 200 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY
EVENING FOR VERMONT.

LAT...LON 4427 7205 4423 7204 4418 7205 4416 7204
      4386 7258 4399 7275 4443 7218 4430 7202

The radar

The Burlington radar (KCXX), 102 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Rutland

When
August 21, 12:20 PM EST to 6:00 PM EST
Where
Rutland County, 0.87 mi S of Rutland
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
43.608, -72.977

A thunderstorm with heavy rain produced over an inch of rain in less than an hour, which overwhelmed storm drains. Water backed up into basements in downtown Rutland, flooding the Asa Bloomer state office building, as well as other downtown businesses. Water flowed out of manhole covers that flooded city streets.

Flash Flood, Orange

When
August 21, 12:30 PM EST to 5:00 PM EST
Where
Orange County, 0.95 mi SE of Chelsea to 2.59 mi N of Chelsea
Cause
Heavy Rain
Property damage
$350,000
Reported by
Emergency Manager
Coordinates
43.971, -72.456

Thunderstorms produced torrential downpours in Chelsea, western Corinth, and southeast Washington Vermont. An official NWS Cooperative Observer reported a rainfall total of 2.79 inches, and other unofficial reports of 4 inches of rain within 2 hours were common. Flash Flooding resulted, and the town center of Chelsea was the hardest hit. The First Branch of the White left its banks and rushed down Route 110 in the middle of Chelsea Village. Route 113 east of Chelsea was also closed near Densmore road due to high water. Jail Brook forced the evacuation of the Orange County Sheriff office. Cookeville Brook destroyed a section of West Corinth Road near the Washington/Corinth town line. Numerous local roads, culverts, and bridges were washed out as well.

Heavy Rain, Windsor

When
August 21, 1:45 PM EST to 2:20 PM EST
Where
Windsor County, 0.35 mi ESE of Ludlow
Reported by
Law Enforcement
Coordinates
43.397, -72.694

A thunderstorm with heavy rainfall moved over Ludlow Vermont. Water flowed down Commonwealth Avenue, and crossed Route 103.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193139, 193134, 193142.